Namo amitabha Buddhaya, y'all.
This here's a religious establishment. Act respectable.

Wednesday, September 15, 2010

Talk Thursday: It's Not Rocket Science.

It's My First Time handing out a Talk Thursday topic. I hope I have chosen wisely. I got the idea from a neon sign halfway to the pool at oh dark thirty this morning. Rocket Science Salon, or maybe Rocket Science Saloon. Hard to tell. (Does it bear mentioning that I had Cheap Trick's "She's Tight" running through my head at the time? Well, if it does, then I did. Otherwise, forget about it.)

So I had another thrilling encounter with the medical establishment this week. Seems I've picked up an interesting side effect in my continuing experiment with all the pharmacopia of the Western world. It's really not that big of a deal - my hands shake, a little, and my head does this interesting lateral wobble--but my doc was concerned enough about it to pack me off to a Specialist. It might also bear mentioning that Joan met me there, since she sees me doing this lateral head wobble and I don't because I'm kind of, you know, inside my head. She also got totally lost and ended up in the wrong building and finally showed up almost ten minutes late which was kind of funny, actually, because it's a small hospital and -- it's not rocket science. (Come on, you had to know that was going to keep coming up.)

So the Specialist, who by the way was a Rawther Attractive Redhead, had me do some interesting things like draw with my left and right hands, write exciting sentences like "It's a sunny day in California" and hold my hands out away from my body. Much to my surprise, my hand tremor is a lot worse than I thought it was. Well, rather I didn't even think I really had one but it was really obvious after a few of these exercises that I did. I'm not sure why I was so surprised, though. After all, I'd been packed off to a Specialist. They don't do that unless it's Serious. Which, again is Not Rocket Science. Besides, I do have weird reactions to drugs sometimes. I had a doozy of one on my trip to Utah. I'd tell you all about it, but it's kind of not fit for polite company, unfortunately.

After we were done with all this, the Specialist looked up a bunch of stuff in her computer about the medications I was taking. Surprise, surprise; almost all of them either cause tremors or make them worse. But then, just about everything out there I could be taking for my Delicate Condition has the same problem. Some things are better than others, though. She drew me up a chart of tremor positive, tremor negative, and tremor neutral meds. But like the ones I'm already taking, all the other ones out there also have side effects, and it becomes a question of robbing Peter to pay Paul. I'll bet Paul didn't think that was rocket science either, Peter not being a very sharp guy.

So where does this leave us? Well, going back to see my doc next week, for starters. And trying to hash this out and deciding if we're going to ditch one, add another, do both, do neither, mix things around, make doses bigger, make doses smaller, or just leave things alone. Saying Oh Fuck It and pitching the entire pharmacopia in the nearest trash can is unfortunately not an option. That's not rocket science in the slightest.

I do get tired of it, though; the constant lab experiment of being Jen. Maybe they'll invent something that treats everything at once, doesn't have any side effects (except maybe making you thin and beautiful) and you can take as much as you want without your hair falling out. That would be awesome. Until then, though, I hope they continue funding rocket science. Cheers all.

5 comments:

Psamanthe said...

It's incredible how often the "new" problem can be traced to the meds given to "fix" the "old" problem.

And why would we be considered "polite" company? ... I mean... I know what's in your sock drawer!

Cele said...

First, it's true we do know what's in your sock drawer.

So sadly I've forgotten what the original problem was, because excuse me - having indelicate repercutions and trembling all the time is not necessarily an option for me - my typing and writing sucks as it is - and I was pretty freaked out that this was becoming your life via "Pharmacopia" as you so judiciously put it.

And ooh, you've been around us too long, you're now dropping F-bombs with delight. You know it is just a word between us girls.

Please get better.

Cele said...
This comment has been removed by the author.
Jen said...

Ha! Guilty with regard to the sock drawer. Okay, I have bipolar disorder. Which I've probably had since about birth but they just figured it out last year, after it occurred to somebody smarter than me that my long string of failed jobs, failed relationships, ongoing monetary crises, brawls with total strangers (and pastor's wives), bizarre behavior, late night not-sleeping, binge eating, alcohol abuse and general oddness might in fact have a root cause. (Ya think maybe?) Only took 40 years which, shockingly, is about average. And I was only misdiagnosed three times which, again, is about average.

Trouble is, there's no cure, nor even a specific treatment, and a lot of the drugs they use are off-label so it's anybody's guess how they're going to affect you. I take Depakote which is an anti-seizure drug that works great as a mood stabilizer but does nothing for the rampant anxiety, for which I take a heart medicine called Inderol. This causes me to be a bit scatterbrained so I take Adderall, which keeps me up at night, so I take an antidepressant called Zoloft. And the saga continues. My doc wants me on a drug called Abilify (the commercial shows people fading into the background -- eesh) but that seemed to make the tremor a LOT worse.

Any one of those could be causing the hand tremor. Or making it worse. Or it could be genetic--my aunt has one. Or it could be brain damage (I took a nasty whack to the head when I was about 20 that may have done some permanent damage).

Anyway, this is what happened in Utah: I had just started taking a drug called Seroquel that was meant to replace the Abilify. After a few days I started to feel like cutting myself. No particular reason; I wasn't depressed or anything, just fixated on the idea of carving up my arms. So that was a fun vacation, trying to stay away from sharp objects until I got home and could call my doc. (Who, by the way, was mad at me for not calling her sooner.) I stopped taking it and the feeling went away in a few days. I hardly even remember how it felt now, except that it was all-pervasive. Hard to ignore, too.

So next week I go back to see my doc and we talk about What All This Means and maybe I go back on the Abilify anyway, tremor be damned. It's got to be better than using myself as a human knife sharpener.

Cele said...

Jen despite the fact you didn't have to tell me, thank you for the openess and the explanation. I can't put myself in your place, egro your shoes. I can only offer friendship and support (although I'm sure you have a fine support system in place.)

I know a nasty wack to the head mad JA's bi-polar kick in.

My problem is that medications that sell themselves on TV are questionable in my mind, but when there is on prescibed, worked for years course of treatment you are human guinee pig until they find what works for you. I hope you find it soon, you're too beautiful a soul to suffer... not to say that unbeautiful souls should, but crap I'll stop here.